Re: [owcp] FECA Regulations for former PCVs
- You are correct. I often point this out to volunteers who
are trying to get medical coverage, as they often fixate
on Lariam. My problem isn't that I don't get coverage,
but that the Peace Corps is the largest user in the world
of this medication and they deny that it causes problems.
Most doctors just want to say that I have depression or
that I'm neurotic and lazy. If the Peace Corps were to
say "Yes, Lariam can cause long term problems" then I'd
have better luck getting doctors to look harder at my
problems. Luckily, my psychologist is convinced that
Lariam has caused this weird collection of cognitive,
emotional, vision and balance problems that I have. Does
that make sense? Please feel free to ask more questions.
> Thank you for putting up with my questions. I know most
> of what I asked
> was redundant; I was just too lazy to read through several
> old messages
> to find the answers.
> The reasons I asked what I did, particularly those
> questions in item 1,
> was to get a feel for when and how the adverse effects of
> Lariam arise.
> In my opinion, you and other persons in your situation
> should not be
> asked by Peace Corps or OWCP to "prove" that Lariam was
> the underlying
> cause of your condition. It's irrelevant. As the OIG
> noted in his
> report, the [FECA] regulations provide for a presumption
> that any injury
> sustained by a Volunteer while he or she is located abroad
> has been
> sustained in the performance of duty, and any illness
> contracted by
> aVolunteer during Peace Corps service is proximately
> caused by the
> Early on, I too was asked to prove that my condition
> (asthma) was caused
> by some environmental factor in Yemen. OWCP quickly
> backed off when my
> Congressman at the time called them on it. I don't know
> if claims
> examiners are so poorly trained that they don't know the
> regulations for former Volunteers, or if trying to saddle
> the claimant
> with the burden of proof is just a tactic to get people to
> their claims.
> --- In firstname.lastname@example.org, "Felicia" <felicia@...>
>> > 1. Did you have symptoms during your PC service?
>> Yes, I was eventually medically separated because of
>> > If so,
>> > do you have
>> > substantially similar symptoms now or a documented
>> > progression of those
>> > symptoms?
>> Yes. Lariam toxicity typically is cyclical, though, so I
>> go through phases.
>> > 2. Do you receive or have you received any medical or
>> > disability
>> > benefits from OWCP?
>> Yes, I receive both time loss payments and
>> medical/psychiatric coverage from OWCP. This, I believe,
>> is because I made a huge stink when I was in DC before
>> medical separation. I was so emotionally unstable that I
>> knew (and I was right) that there was no way that I'd be
>> able to work. I told them that I'd end up homeless if
>> they sent me away in that condition. The Peace Corps
>> that my illness was because of my service, although the
>> psychologist in DC never mentioned Lariam. Here we are
>> three years later and my psychologist tells me not to
>> think about work, as it will be years before I will have
>> recovered enough. Although in the last few months, I
>> found that my ability to think is coming back, which
>> me hope that recovery is possible.
>> My problem with the OWCP is mainly small things, like
>> billing issues, combined with the larger problem of the
>> Peace Corps not talking about the damage that Lariam
>> It is an uphill battle to get anyone to take my
>> seriously, but I am far luckier than most Lariam
>> Most cannot get any disability, have much more severe
>> psychological and health problems, and are still trying
>> work. -- Felicia